Study finds, Effects of intravenous dexamethasone on glycemi
A Study was conducted to determine whether administrations of intravenous (IV) dexamethasone jeopardize blood glycemic control, increase rates of postoperative complications and diabetic medication change after TKA.

This retrospective study includes 427 patients with DM who underwent TKA. Patients were divided into two groups according to the use of IV dexamethasone (Dexa and No Dexa). For the Dexa, IV dexamethasone (5mg) was administered twice. Blood glucose level until postoperative day 5, whether the mean blood glucose level was more than 200 mg/dL or not, the rate of diabetic medication change, and postoperative complications was analyzed.

Results:
--The adverse effects of IV dexamethasone on glycemic control were limited to the day of injection.

--The mean blood glucose level was 168.8 mg/dL and 204.4 mg/dL on operation day and 193.0 mg/dL and 210.5 mg/dL on postoperative day 1 in the No Dexa and the Dexa, respectively.

--High preoperative glycated hemoglobin (HbA1c) levels, but not IV dexamethasone administration, increased the risk of postoperative blood glucose level more than 200 mg/dL and diabetic medication change.

--A preoperative HbA1c level of more than 7.05% was associated with the risk of diabetic medication change.

--There was increase of postoperative complications.

Conclusively, In diabetic patients, IV dexamethasone has a temporary effect on boosting blood glucose levels after TKA. Patients having a preoperative HbA1c score of more than 7.05 percent, independent of IV dexamethasone dosing, may need to adjust their diabetic prescription after TKA.

Source: https://www.sciencedirect.com/science/article/abs/pii/S0883540321006409?dgcid=rss_sd_all
Like
Comment
Share